Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Rapid City, SD

June 7, 2017Lawrence County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 7, 2017, 4:01 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2017, 4:01 PM MDT (22:01 UTC)
Expired
Jun 7, 2017, 4:45 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lawrence County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 39 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:15 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 7, 3:15 PM MDT, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
315 PM MDT Wed Jun 7 2017

.DISCUSSION...(This Evening Through Wednesday)
Issued at 315 PM MDT Wed Jun 7 2017

Current surface analysis shows low pressure over west central MN,
with a frontal boundary stretching back southwest through
northern SD into southeastern MT. Upper level analysis shows low
pressure over far northwest MN with west-northwest flow over the
northern high plains. Latest radar analysis shows convective
development mostly limited to the higher terrain of the region,
though some activity has also developed over southern portions of
the Neb panhandle as well. KUDX radar shows a couple of storms
over the northern into central Black Hills. Skies have clouded
over across this area and the surrounding plains, with mostly
sunny skies generally elsewhere. Temps are in the mid 70s to mid
80s most places, coolest across the Black Hills and north of the
boundary over far northwest SD. Winds are variable and mostly on
the light side.

For the rest of this afternoon into this evening, the main chances
for showers and storms will be over the Black Hills area and across
southern portions of northeast WY as activity develops over these
areas and moves in a south to southeast direction. There will still
be the threat for a strong to severe storm or two through the early
evening, with marginally severe hail and gusty winds the main
concerns. This activity should weaken and move south of the area
later this evening. However, low level southerly jet will increase
across the western SD plains overnight, with decent theta-e
advection to the north and east of the Black Hills. Could see mostly
isolated showers and storms develop after 06z from near the Black
Hills to south central SD. Lows tonight will be in the 50s and lower
60s, possibly some upper 40s over the higher Black Hills.

A few showers could linger into Thursday morning toward south
central SD. Otherwise, warmer air will continue to build in on
southerly flow and building ridge. Highs will be in the 80s to near
90 on the plains, with 70s over the higher BH. Increasing moisture
and instability from the Black Hills to south central SD will likely
lead to another round of isolated to scattered storms across these
areas in the afternoon and early evening. Strong to severe storms
are certainly possible again, though shear still looks relatively
weak for anything more than a short-lived supercell or two at this
point.

Ridge will build east over the area Friday, with warmest temps of the
week for most areas. Highs will be in the 90s across much of the
plains, with a few locations toward central SD likely near or around
100 degrees. Winds will turn more south-southwest ahead of
approaching cold front and a dryline that will extend south into far
northeast WY and the Black Hills. Drier air will push in with this
flow and could produce briefly elevated fire wx conditions in some
areas, especially from southern parts of northeast WY to far
southwest SD. Cold front will only move slowly into and across the
forecast area during the weekend, stalling out near the BH on
Saturday and possibly into Sunday as well. Highs will range from the
lower 80s over northeast WY to the mid 90s over south central SD.
A few showers are possible across mainly far northwest SD Saturday
night, otherwise it looks mainly dry at this point for the weekend.

A low pressure system will move onto the west coast over the weekend
and into the intermountain west early next week. This low will
eventually push the ridge and cold front east of the region and
bring a more unsettled and cooler weather pattern for early next
week. Medium range models showing decent agreement on general track
of upper low, but the exact track will determine the eastward extent
of better pcpn chances early next week. Right now, the low is
progged to track over the Northern Rockies Monday night and
generally far northwest portions of the forecast area Tuesday and
Tuesday night. This would limit best chances for pcpn to northeast
WY, the Black Hills and parts of northwest SD late Monday through
Tuesday night. Temperatures will drop back to near average levels
by the middle of next week as the low eventually passes through the
region.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1114 AM MDT Wed Jun 7 2017

Mainly VFR conditions are expected through the forecast period.
Scattered TSRA are expected over parts of northeastern Wyoming,
the Black Hills area and southwestern South Dakota this afternoon
and evening. Isolated strong to severe thunderstorms are possible
with large hail and locally strong wind gusts. After 06Z tonight
there is a slight chance of showers and thunderstorms in a narrow
band extending from northwestern into south central South Dakota.
From 12Z to 18Z on Thursday morning, there is a slight chance of
showers and thunderstorms from the Black Hills area into
southwestern and south central South Dakota.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Jun 7, 5:33 AM MDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
533 AM MDT Wed Jun 7 2017

SDZ024>031-041>044-046-047-049-072>074-WYZ054>058-071-081300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
533 AM MDT Wed Jun 7 2017 /633 AM CDT Wed Jun 7 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight. Isolated
severe thunderstorms may occur from about 300 PM to 900 PM. Large
hail and damaging wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
Isolated severe thunderstorms may occur from about 500 PM to 1000
PM. Large hail and damaging wind gusts will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
533 AM MDT Wed Jun 7 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible later tonight. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
Isolated severe thunderstorms may occur from about 500 PM to 1000
PM. Large hail and damaging wind gusts will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 7, 12:38 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1238 PM MDT WED JUN 7 2017

SDZ024-028-071915-
Northern Black Hills SD-Central Black Hills SD-
1238 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 115 PM MDT...

At 1238 PM MDT, Doppler radar was tracking a strong thunderstorm over
Roubaix Lake, or 9 miles southeast of Lead, moving southeast at 10
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rochford, Brownsville and Roubaix Lake.

LAT...LON 4420 10387 4434 10377 4431 10353 4429 10350
      4405 10361
TIME...MOT...LOC 1838Z 294DEG 9KT 4423 10367

Richards
Local storm report, Jun 7, 1:59 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
159 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 N MYSTIC              44.11N 103.66W
06/07/2017  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            GROUND IS COVERED IN HAIL

&&

EAGAN
Special weather statement, Jun 7, 2:34 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
234 PM MDT WED JUN 7 2017

SDZ024-028-072100-
Northern Black Hills SD-Central Black Hills SD-
234 PM MDT WED JUN 7 2017

...SPECIAL WEATHER STATEMENT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Fox Campground, or 9 miles south of Lead, moving southeast at
15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Cheyenne Crossing, Black Fox Campground and Roubaix Lake.

LAT...LON 4420 10398 4431 10387 4417 10353 4411 10380
TIME...MOT...LOC 2034Z 313DEG 13KT 4421 10382

Richards
Special weather statement, Jun 7, 3:23 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
323 PM MDT WED JUN 7 2017

SDZ024-028-072200-
Northern Black Hills SD-Central Black Hills SD-
323 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near O'neil Pass to Rochford. Movement was
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rochford, Mystic, Crooks Tower, O'neil Pass and Black Fox Campground.

LAT...LON 4413 10405 4400 10364 4416 10362 4430 10406
TIME...MOT...LOC 2122Z 312DEG 15KT 4424 10405 4413 10374

Richards
Special weather statement, Jun 7, 3:31 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT WED JUN 7 2017

SDZ028-029-072200-
Central Black Hills SD-Southern Black Hills SD-
331 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mount Rushmore KOA, or over Hill City, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Keystone, Sheridan Lake, Mount Rushmore National Memorial,
Keystone Wye, Black Elk Peak, Sylvan Lake, Mount Rushmore KOA,
Horsethief Lake and northwestern Custer State Park.

LAT...LON 4393 10366 4402 10353 4389 10332 4378 10361
TIME...MOT...LOC 2130Z 318DEG 11KT 4392 10353

Richards

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:38 PM MDTSpecial Weather StatementUNRLawrence37 min
Jun 7, 1:07 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington53 min
Jun 7, 1:58 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington62 min
Jun 7, 2:34 PM MDTSpecial Weather StatementUNRLawrence26 min
Jun 7, 3:23 PM MDTSpecial Weather StatementUNRLawrence37 min
Jun 7, 3:31 PM MDTSpecial Weather StatementUNRCuster29 min
Jun 7, 4:11 PM MDTSpecial Weather StatementUNRCuster34 min
Jun 7, 4:34 PM MDTSevere Thunderstorm WarningUNRPennington56 min
Jun 7, 4:40 PM MDTSevere Thunderstorm WarningUNRFall River46 min
Jun 7, 4:43 PM MDTSpecial Weather StatementUNRCuster32 min
Jun 7, 5:14 PM MDTSevere Thunderstorm WarningUNRCuster34 min
Jun 7, 5:05 PM MDTSpecial Weather StatementUNRCampbell25 min
Jun 7, 5:24 PM MDTSevere Thunderstorm WarningUNRCampbell66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.